You are here
Home > Blog > Health Topics > Diagnostic Error Causing Cases of Cytopenia

Diagnostic Error Causing Cases of Cytopenia

Welcome to NewMedicalTerms, your ultimate guide to the explanations and definitions of the majority of medical terms you may see.

Feel free to use our complete database with charts, tables and examples.

Diagnostic Error Causing Cases of Cytopenia

Summary 

Many psychotropic drugs are known to cause cytopenia after increasing dosage or during the beginning of treatment. Cytopenia can also be caused by other conditions such as leukemia. These two case reports report on cases of cytopenia which happened during adjustment of psychotropic mediations in patients with severe psychiatric illness. The initial diagnosis was drug-induced cytopenia but was later found to be acute promyelocytic leukemia. From what we can infer from the cases, it’s important to discontinue suspicious drugs while cytopenia is observed. If the patient shows no signs of recovering or if cytopenia becomes severe, psychiatrists are advised to consult hematologists promptly. 

Introduction 

Cytopenia is a condition that occurs when a person’s blood cell type(s) is lower than normal values. Our blood is composed of three main parts: red blood cells, white blood cells, and platelets. If any of these elements are lower than they should be, a person may have cytopenia. 

Cytopenia is often caused by the following common occurrences: low iron levels, frequent bleeding, abnormal bone marrow cell production, cancer, and chronic infection. It can also be caused by factors including bone marrow failure, autoimmune diseases, nutritional problems, etc. There’s also another cause of cytopenia that often happens in psychiatric treatment settings: psychotropic drugs. Because of this, psychiatrists need to be aware of alternative causes of cytopenia during psychotropic therapy (especially if it’s leukemia) as a misdiagnosis may lead to death due to delay in treatment. 

Case 1 and 2 

In these two reported cases, cytopenia occurred during the adjustment of psychotropic medications for patients with severe psychiatric illness. First, they thought it was drug-induced, then later changed it to acute promyelocytic leukemia (APL) which was then successfully treated with the help of a hematologist. 

Overview of Case 1

Case 1 is a 51-year-old man who had schizophrenia when he was 37 years old. He was admitted to the hospital 18 times in the last 14 years. He didn’t respond well to treatment and psychotropic drugs. When he reached the age of 50, he developed auditory hallucinations and delusions. He once attacked a police officer with a knife. Several psychotropic drugs (risperidone [12 mg/day], perospirone [48mg/day], chlorpromazine [300 mg/day], and sodium valproate [800 mg/day]) were prescribed in combination to treat his symptoms after admission; however, his condition did not improve. Six months after admission, quetiapine (200 mg/day) was added to the prescription, and nine days later, he developed a sudden high fever. Blood examination showed pancytopenia, and all psychotropic drugs were discontinued due to suspicion of drug-induced pancytopenia, and granulocyte-colony stimulating factor (G-CSF) injections were initiated.

Two days after his first G-CSF injection, his blood test reveals myeloblasts. He was transferred to a psychiatric ward and after further examination, he was diagnosed with APL after bone marrow biopsy and examination. His treatment for APL and olanzapine for psychiatric symptoms of schizophrenia started simultaneously. Olanzapine was discontinued because of creatinine kinase elevation, hyperthermia, and rigidity. He was then diagnosed with the neuroleptic malignant syndrome (NMS). 

Olanzapine was discontinued and he was treated with dantrolene. NMS improved for several days, however auditory hallucination and violence worsened due to discontinuation of antipsychotic drugs. Quetiapine was prescribed after improvement of NMS. Five months after admission, he successfully completed the treatment for APL and was transferred to a psychiatric hospital for continued treatment of his psychiatric symptoms. He continued maintenance treatment for another year and a half at the psychiatric hospital.

Overview of Case 2 

Case 2 is a 36-year-old carpenter who had a traumatic brain injury at 35 years of age. He developed irritability, violent behavior, and cognitive impairment due to brain injury. He was involuntarily admitted and treated with sertraline (25 mg), quetiapine (300 mg), and sodium valproate (600 mg), which alleviated his symptoms. Around four months after he was discharged from the hospital, his violent and sexually offensive behavior worsened because he stopped taking his medications. He was then admitted again to a general hospital where he was given psychotropic medication.

During the first 40 days after admission, several psychotropic drugs (sertraline [100 mg/day], quetiapine [200 mg/day], sodium valproate [600 mg/day], and blonanserin [4 mg/ day]) were prescribed to improve his symptoms; however, they were inadequately effective, and the dose of sodium valproate was increased from 600 mg to 800 mg on the 44th day of hospital stay. On the 55th day of his hospital stay, his blood examination showed leukopenia. Doctors believe his leukopenia was drug-induced. After his leukopenia persisted even after stopping sodium valproate, a hematologist recommended stopping other psychotropic drugs. He was then diagnosed with APL and chemotherapy was initiated. 

In the next eight months of his treatment, doses of psychotropic drugs were adjusted to control his symptoms. He was described as a difficult patient who was consistently monitored due to his violent outbursts. When he finished chemotherapy he was transferred to another psychiatric hospital for continued treatment. He continued maintenance for two years while remaining in the psychiatric hospital. 

Discussion

Diagnostic errors should be given more importance as they threaten the life and safety of patients. In both cases, diagnostic errors led to drug-induced complications that could have been prevented early on. Providers should not be too quick to administer treatment until the cause has been identified. In the first case, based on the diagnostic error that cytopenia was drug-induced, the suspected drugs were discontinued, and G-CSF, which is usually used for the treatment of neutropenia associated with chemotherapy, was administered. In the second case, cytopenia was diagnosed as drug-induced; however, after reducing the doses of suspected drugs, a hematologist was consulted who diagnosed leukemia at an early stage through continuous peripheral blood smear analyses. There is a possible association between NMS during APL. Although there is no previous report that leukemia is a risk factor for the development of NMS, dehydration, exhaustion, and malnutrition have been reported as risk factors for the development of NMS.

It’s also important that other medical experts are asked for insights during the treatment of unfamiliar conditions. When treating leukemia in patients with severe psychiatric symptoms, a therapeutic environment where psychiatrists and hematologists can collaborate is very important because success or failure in treating psychiatric symptoms can directly lead to the death of the patient.

Oncology Related Tools


Other


Latest Research


cytopenia


Similar Articles

Leave a Reply